Missouri, 2022

Tornado and Hail in Missouri, June 11, 2022

June 11, 2022 · NWS EAX · 5 events in 3 counties and zones

A strong supercell formed in far northern Missouri, and dropped southward across the Highway 36 corridor. Along the way it produced several areas of tight rotation, which ultimately led to a brief tornado near Stewartsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong supercell formed in far northern Missouri, and dropped southward across the Highway 36 corridor. Along the way it produced several areas of tight rotation, which ultimately led to a brief tornado near Stewartsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 5:44 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 11, 5:44 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
644 PM CDT Sat Jun 11 2022

.Update...
Issued at 642 PM CDT SAT JUN 11 2022

Thunderstorms have developed across SE NE and S IA. One very large
storm is racing its way south toward Manhattan, KS. This storm is
very impressive after working its way well into the highly
unstable air across the region. There have been reports of very
large hail and a few possible tornadoes. The anvil blowoff from
this storm extends all the way over the KC metro. This storm will
remain well to our west.

More applicable to our area, a complex of thunderstorms is
organizing south of Omaha, NE. This complex is anticipated to
move south along the MO River. These storms are moving much slower
expecting to reach St Joseph and the KC metro in the next 2-3.5
hours. The threat for high winds, large hail, heavy rain (with
isolated flash flooding) and an isolated tornado remain.

&&

.Discussion...
Issued at 333 PM CDT SAT JUN 11 2022

Key Messages

- Isolated showers and thunderstorms preempt an anticipated larger
complex of showers and thunderstorms later this evening. These
storms are expected to work their way north to south through the
evening and late overnight hours.

- Most hazards are going to be associated with this later complex.
The most likely hazards are large hail, gusty winds, and heavy
rainfall. Low visibilities and ponding on roads is possible making
travel hazardous; however, the flash flooding threat remains low.
Some tornadoes cannot be ruled out especially during the initial
development of the complex this evening across NW MO and NE KS. The
tornado threat is expected to decrease through the evening, but not
disappear.

- Please have multiple ways to receive weather information and
alerts and be weather aware whether at home or on the town.
Conditions are expected to change quickly as storms approach.

What is expected?...

Showers and thunderstorms are developing across SW IA and moving
into NW MO. These storms are developing a little earlier than
initially anticipated. The good news is that these smaller storms
are using some of the available energy in the region which may
decrease the strength of later storms. However, this is not a
guarantee as clearing plus continued warm air advection can quickly
replenish atmospheric conditions. It is still possible for there to
be discrete supercells across NW MO and far NE KS during the initial
development of storms. This storm mode is the most favorable for
higher magnitudes of severe weather including large hail and an
isolated tornado. This does not mean that once the thunderstorm
complex organizes that the severe threat is over. As storm mode
changes to more clustered cells, high winds become the primary
threat. Heavy rainfall is also likely as the atmosphere is very
moist. Large hail and an isolated tornado remain possible as the
storms move southward.

Are you sure that we will get storms?...

Throughout the morning, the consensus of model forecast solutions
and expert analysis suggest a high likelihood of potentially severe
storms working north to south from SE IA through W MO/far E KS. This
confluence of guidance increase confidence in the forecast. There
are some model solutions that deviate the track substantially east
or west; however, confidence is low in these outliers, that said, it
is not impossible, just less likely. Showers and thunderstorms have
initiated across S IA and N MO which was a little earlier than
anticipated. It is uncertain how these storms will impact the later
environment. Usually any preemptive convection results in a less
favorable environment later in the day; however, there is so much
moisture and warm air being pushed into the area that the atmosphere
can recharge and revert conditions back to before these early storms.

What can I do ahead of time?...

There are several easy things you can do ahead of potential storms.

- Tie down any loose outdoor objects. High winds are anticipated.
- Please ensure that you have multiple methods to receive weather
information especially during the night. Conditions are expected to
change fairly quickly as the leading edge of storms approach.
- Have a plan for where to go in your home or venue if you need to
shelter from hazardous weather.

But I want to know the details of the forecast...

A large upper level ridge is steadily making its way into the area.
Lower level flow remains out of the south which is feeding warm air
and moisture into the region. More substantial warm air advection
over central KS creates an area of highly unstable air. Extensive
capping kudoed to warm midlevel advection curtails widespread
convective development across eastern KS. However, this does create
a large dome of warm, unstable air that is waiting to be tapped. The
catalyst is a lower level low pressure riding along the swift NW to
SE upper level flow. This low is anticipated to move into SW IA late
this afternoon triggering thunderstorms across SW IA and NW MO. 2000-
3000 J/kgK of CAPE, deep lapse rates, and bulk shear of 30-40 kts
indicate the potential for all severe hazards including large hail,
high winds, and tornadoes.

As more cells develop, the complex begins to track down the CAPE
gradient which is slightly to the west but more or less parallels
the MO/KS state line. The HRRR has been one of the more aggressive
storm mode models hinting at a complex of thunderstorms with
potentially embedded supercells reaching the KC metro around 9-11
PM. Once again, this is one of the most aggressive solutions, but not
outside of the realm of possibility given the highly unstable
environment across far eastern KS. The most likely hazards are high
winds and periods of torrential rainfall. Some isolated hail greater
than 1 inch and an embedded tornado are possible. This storm
complex is expected to move out of the region around 3-4 AM.

It is also worth noting that is its quite hot and unpleasant Sunday
and Monday. High temperatures are going to be in the mid to upper
90s with dewpoints in the 70s Sunday (rainfall tonight will not
help) resulting in heat indicies above 100F. Please prepare for
these conditions if you are working and/or attending any outdoor
events during the day Sunday and Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 628 PM CDT SAT JUN 11 2022

A complex of thunderstorms is currently making its way south from
NE and IA. Conditions are expected to remain VFR outside of the
storms; however, conditions are expected to quickly deteriorate as
storms approach and affect the terminals. There are some
uncertainties in storm timing as storm motions have been quite
variable; therefore, the window for storms is probably a little
larger than what will be experienced. Southerly winds are
expected to remain gusty ahead of the arrival of thunderstorms.

Once storms depart the region, VFR conditions return with winds
becoming light and variable then becoming more southeasterly.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon to 9 PM CDT Sunday for KSZ025-057-060-
     102>105.

MO...Heat Advisory from noon to 9 PM CDT Sunday for MOZ011-020>022-
     028>033-037>040-043>046-053-054.

&&

Update...Pesel
Discussion...Pesel
Aviation...Pesel
Hazardous weather outlook, Jun 11, 3:52 AM CST, 17 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
452 AM CDT Sat Jun 11 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
452 AM CDT Sat Jun 11 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong storms possible later today with strong winds, large hail and
an isolated tornado possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Warm conditions expected Sunday into the middle part of next week,
 with heat indices around 100 degrees.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 11, 6:25 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
725 PM CDT Sat Jun 11 2022

MOZ001>004-120115-
Atchison MO-Worth MO-Gentry MO-Nodaway MO-
725 PM CDT Sat Jun 11 2022

...Strong thunderstorms will impact portions of western Worth,
northwestern Gentry, Atchison and Nodaway Counties through 815 PM
CDT...

At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedford to near Hamburg. Movement was
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maryville, Albany, Tarkio, Rock Port, Fairfax, Burlington Junction,
Hopkins, Ravenwood, Skidmore, Conception Junction, Sheridan, Parnell,
Clearmont, Elmo, Pickering, Westboro, Watson, Clyde, Gentry and
Arkoe.

This includes Interstate 29 between mile markers 99 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Missouri.

&&

LAT...LON 4057 9448 4025 9434 4026 9555 4030 9556
      4032 9561 4031 9566 4034 9562 4041 9566
      4046 9564 4046 9568 4048 9570 4049 9568
      4051 9569 4052 9566 4055 9566 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0024Z 308DEG 36KT 4059 9470 4059 9573

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BMW
Special weather statement, Jun 11, 7:26 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
826 PM CDT Sat Jun 11 2022

KSZ102-MOZ001>005-011>014-120215-
Doniphan KS-Atchison MO-De Kalb MO-Daviess MO-Worth MO-Holt MO-
Gentry MO-Nodaway MO-Harrison MO-Andrew MO-
826 PM CDT Sat Jun 11 2022

...Strong thunderstorms will impact portions of northwestern
Doniphan, southwestern Worth, northwestern Daviess, Gentry, southern
Atchison, southwestern Harrison, Holt, southern Nodaway, northern
Andrew and northwestern DeKalb Counties through 915 PM CDT...

At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Craig to 8 miles north of
Albany. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maryville, Albany, Stanberry, Mound City, King City, Oregon, Fairfax,
Ravenwood, Pattonsburg, Maitland, Skidmore, Forest City, Craig,
Fillmore, White Cloud, Barnard, Conception Junction, Bolckow, Graham
and Big Lake.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 77 and 78.
 Interstate 29 between mile markers 64 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas...and north central and northwestern Missouri.

&&

LAT...LON 4033 9563 4043 9434 4006 9407 3991 9534
      4000 9534 4000 9531 4003 9535 4004 9542
      4006 9542 4007 9539 4012 9539 4018 9548
      4024 9547 4026 9555 4030 9556 4032 9566
TIME...MOT...LOC 0126Z 318DEG 24KT 4026 9546 4037 9436

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BMW
Special weather statement, Jun 11, 7:46 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
846 PM CDT Sat Jun 11 2022

MOZ015-016-023-024-120230-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
846 PM CDT Sat Jun 11 2022

...A strong thunderstorm will impact portions of northwestern Linn,
Grundy, southwestern Sullivan and north central Livingston Counties
through 930 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trenton, Browning, Galt, Laredo, Purdin, Humphreys, Tindall, Brimson
and Reger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Missouri.

&&

LAT...LON 4016 9305 3988 9306 3996 9376 4014 9377
      4021 9376
TIME...MOT...LOC 0146Z 279DEG 37KT 4010 9364

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BMW
Special weather statement, Jun 11, 7:58 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
858 PM CDT Sat Jun 11 2022

MOZ006-015>017-024-025-120300-
Grundy MO-Adair MO-Mercer MO-Macon MO-Linn MO-Sullivan MO-
858 PM CDT Sat Jun 11 2022

...A strong thunderstorm will impact portions of southwestern Adair,
northeastern Linn, northeastern Grundy, Sullivan, southeastern Mercer
and northwestern Macon Counties through 1000 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galt, or 13 miles northeast of Trenton, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kirksville, Milan, Green City, Novinger, Greencastle, Browning, Galt,
Humphreys, Millard, Elmer, Harris, South Gifford, Osgood, Kirksville
Regional, Winigan, Reger and Green Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4014 9357 4033 9352 4023 9249 3988 9255
TIME...MOT...LOC 0158Z 285DEG 46KT 4020 9340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BMW

The radar

The Pleasant Hill radar (KEAX), 102 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Clinton

When
June 11, 9:07 PM CST to 9:08 PM CST
Where
Clinton County, 2.27 mi SE of Hemple to 2.28 mi SE of Hemple
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Public
Coordinates
39.704, -94.554

A brief tornado occurred and did some damage to a pole barn near Hemple, Missouri.

Hail, De Kalb

When
June 11, 9:07 PM CST to 9:08 PM CST
Where
De Kalb County, Stewartsville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.750, -94.500

Hail, Clinton

When
June 11, 9:10 PM CST to 9:11 PM CST
Where
Clinton County, 3.19 mi E of Hemple
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -94.520

Thunderstorm Wind, Clinton

When
June 11, 9:45 PM CST to 9:48 PM CST
Where
Clinton County, 2.54 mi ENE of Lilly
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.490, -94.430

Emergency management reported 60 mph wind.

Hail, Clay

When
June 11, 10:30 PM CST to 10:31 PM CST
Where
Clay County, 3.28 mi ENE of Nashua
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.310, -94.520

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyThe tornado archive for Missouri, 2022Warnings in Missouri, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035106, 1035107, 1035108, 1035110, 1035109.